Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 7, NWS Pocatello, ID

May 2, 20196 counties in Idaho

NWS Pocatello, ID issued this wind advisory at May 2, 2019, 3:21 PM MDT for 6 counties in Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2019, 3:21 PM MDT (21:21 UTC)
Expired
May 2, 2019, 9:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS75 KPIH 022121
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
321 PM MDT Thu May 2 2019


IDZ052-053-030300-
/O.NEW.KPIH.WI.Y.0007.190502T2121Z-190503T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
321 PM MDT Thu May 2 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 9 PM MDT this evening. 

* IMPACTS/TIMING...Strong winds will produce areas of blowing dust
  and hazardous crosswinds through 9 pm. Visibilities may be
  significantly reduced at times.

* WINDS...Southwest winds 30 to 40 mph with gusts 45 to 50 mph.

* LOCATIONS...Interstate 15 north of American Falls, and US 20 and
  US 26 across the Arco Desert will be most affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ054-030300-
/O.CON.KPIH.LW.Y.0001.000000T0000Z-190503T0300Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
321 PM MDT Thu May 2 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS/TIMING...Expect rough chop through 9 pm.

* WINDS...Southwest 20 to 30 mph with gusts of 35 to 40 mph.

* LOCATIONS...American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$
1 follow-up statement
966 
WWUS75 KPIH 030235
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
835 PM MDT Thu May 2 2019


IDZ052-053-030345-
/O.EXP.KPIH.WI.Y.0007.000000T0000Z-190503T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
835 PM MDT Thu May 2 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have rapidly decreased this evening, and visibilities have
improved significantly in areas that were affected by the gusty
winds and blowing dust. Therefore the Wind Advisory will be 
allowed to expire at 9 PM MDT.

$$

IDZ054-030345-
/O.EXP.KPIH.LW.Y.0001.000000T0000Z-190503T0300Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
835 PM MDT Thu May 2 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have rapidly decreased this evening, and will continue to
decrease through the overnight. Therefore the Lake Wind Advisory
will be allowed to expire at 9 PM MDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 2, 12:59 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 2, 12:59 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1259 PM MDT Thu May 2 2019

.SHORT TERM...Tonight through Sunday.
Biggest impact in the short term will be the winds this afternoon
and early evening in the Snake River Plain. A lake wind advisory
for American Falls Reservoir remains in effect until 9 pm and
could also see some blowing dust mainly across interstate 15 north
of Idaho Falls. Wind gusts of 30 to 40 mph are likely along the
interstate 86 and 15 corridor until sunset. Winds will subside
after sunset. All of the isolated to scattered showers and
thunderstorms will likely be confined to the eastern highlands
this afternoon and early evening before ending my midnight. Expect
dry conditions Friday through Saturday with only a slight chance
of showers and thunderstorms Sunday afternoon mainly in the
mountains. Temperatures will continue to warm through the period
with Friday about 5 degrees warmer than today and another 5 degree
increase on Saturday. Expect well above normal high temperatures
by Saturday and Sunday.
GK

.LONG TERM...Sun night through next Thursday. Early next week,
forecast guidance is trending towards the gradual development of a
broad trough of low pressure across the western U.S. This broad
troughing/mean negative height anomalies are then forecast to remain
in place through the remainder of the long term of the forecast.
What this means in terms of sensible weather is that Temperatures
will begin the week above average, but then trend downward to near
to slightly below average by Tuesday, with little or no moderation
through the week. In addition, shower and afternoon thunderstorm
chances are on the increase, particularly during the afternoon and
early evening hours. Main changes were to lower Temperatures from
Tuesday and beyond along with increasing those afternoon through
early evening precipitation chances. Breezy conditions are expected
through the week, but at this time we don't see any significantly
windy days through the week. AD

&&

.AVIATION...Main aviation impact today will be winds, as SW/W winds
across the Snake Plain will be generally in the 20-30kt range, with
slightly higher gusts possible at KPIH and KIDA. These winds should
continue through 02-03Z before diminishing. Have added VCSH to KDIJ,
but don't expect shower activity to be significant enough to take
conditions below VFR. VFR conditions are expected at other TAF sites
through the period. AD

&&

.HYDROLOGY...Cooler Temperatures over the past week have slowed
snowmelt, which was a significant driver of higher flows. Thus at
this time all river gauges across SE Idaho have fallen below action
stage, but are still running high and fast. The Flood Advisory for
Pocatello will not be extended as the River fell below action stage
Wednesday night. With a return to warmer temperatures beginning
tomorrow through early next week, higher level snowmelt will
accelerate, which will likely lead to rises on waterways,
potentially necessitating the issuance of more flood products. One
location where a Flood product will likely be re-issued over the
next couple of days is for the Big Wood River at Hailey. Currently,
the NW River Forecast Center is forecast to rise back into action
stage by late-day Monday. AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening for IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:22 AM MDTSpecial Weather StatementPIHPower8 min

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.